|Posted on May 22, 2016 at 1:45 PM|
When one thinks about losing teeth, usually we think of periodontal (gum) disease, deep dental decay or maybe even trauma (getting hit in the mouth). But as baby boomers age, one has to consider how medication may play a part in this.
Osteonecrosis of the Jawbone
Osteonecrosis, or death of the jawbone, is on the rise. It has been reported in patients who are receiving treatment that includes bisphosphonates (for osteoporosis), chemotherapy (for cancer), and/or corticosteroids (for inflammation). The majority of reported osteonecrosis cases have been connected to dental procedures such as tooth extraction or implant placement. It is not that these procedures create it, but that they actually uncover it and expose its presence.
Osteonecrosis of the jaw is also known as avascular necrosis of the bone which basically is the death of bone resulting in the collapse of the bone’s structural architecture. It may lead to bone pain, loss of bone function, and bone destruction, and it is the result of a number of conditions leading to an impairment of the blood supply to the bone. Symptoms of osteonecrosis also include toothache, exposed bone (it literally pokes its way through the gums), swelling and loosening of the teeth, altered sensation, and recurrent soft-tissue infection. Osteonecrosis frequently results in chronic pain and disfigurement, and it is difficult to treat.
Medical practitioners are also seeing atypical fractures of the femur (thigh bone) that don’t heal. This is because this dense bone doesn’t remodel and doesn’t allow in a good blood supply. Many dentists are also seeing an increasing need for root canal surgery because of these bisphosphonate drugs.
The IV (intravenous) forms of the bisphosphonate medications have proven to have the most devastating effects, but the oral forms are also implicated in osteonecrosis. Both the IV and oral forms have the same mechanism of action.
The jawbone, more than other bones, is particularly vulnerable to osteonecrosis because of tooth and gum susceptibility to infection. The risk factors for developing osteonecrosis of the jaw include:
• Taking bisphosphonates, especially in IV form
• History of cancer, osteoporosis, or Paget’s disease
• Concomitant therapies (e.g., chemotherapy, radiotherapy, corticosteroids)
• Co-morbid conditions (e.g., anemia, coagulopathies, infection, pre-existing oral disease)
• Invasive dental procedures (e.g., tooth extraction or dental implants, and local anesthetics)
It is important to note that withdrawing the medication is not thought to make any difference in the outcome. Bisphosphonates have a 10-year half-life and will accumulate in the bone for up to three half-lives, or 30 years. For the next 30 years, a patient who once received bisphosphonate therapy may be at significantly increased risk for osteonecrosis, and dental treatment must be carefully considered.
Common Bisphosphonate Medications
The only true preventive measure would be to avoid bisphosphonate medications. (See our blog: Rebuilding Bone Naturally). Lots of minerals, Vitamin D3, K2 and weight bearing exercise are top priority.